Another day, another doctor. In this case it was another neurologist who ran even more tests; blood for paraneoplastic syndrome and a thoracic MRI.
What’s going on?
Muscles were contracting and cramping in a crazy manner and weakness in back muscle was more pronounced; especially at the end of daily exercise.
Previous doctors had prescribed muscle relaxants which yielded… insert drum roll here… relaxed muscles. All. Of. Them.
See a problem there?
The unaffected muscles were now affected by the medicine so a potential cure was worse than the disease.
Next on the list of a change to help improve the situation was a medicine named acetazolamide.
Acetazolamide is a medication used to treat glaucoma, epilepsy, altitude sickness, periodic paralysis, idiopathic intracranial hypertension (raised brain pressure of unclear cause), and heart failure.
And this will help relax cramped muscles?
Any side effects?
Common side effects include numbness, ringing in the ears, loss of appetite, vomiting, and sleepiness. It is not recommended in those with significant kidney problems, liver problems, or who are allergic to sulfonamides. Acetazolamide is in the diuretic and carbonic anhydrase inhibitor families of medication. It works by decreasing the amount of hydrogen ions and bicarbonate in the body.
Vomiting is not on the list but that’s where the reaction to acetazolamide started. From there it went downhill. The drug is a diuretic. Despite what I thought was plenty of fluid intake I began to lose water.
Within a week I could not breathe.